Illinois, 2013

Flash Flooding and Hail in Illinois, June 17, 2013

June 17, 2013 · NWS LSX · 5 events in 5 counties and zones

An upper level disturbance moved through the region, triggering showers and thunderstorms. The storms were nearly stationary at times, with very heavy rainfall, so there were numerous reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An upper level disturbance moved through the region, triggering showers and thunderstorms. The storms were nearly stationary at times, with very heavy rainfall, so there were numerous reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 11:36 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 17, 11:36 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1236 PM CDT MON JUN 17 2013

.UPDATE...
ISSUED AT 1058 AM CDT MON JUN 17 2013

HAVE RAISED TEMPS FOR TODAY AS CLOUDS ARE CLEARING SOMEWHAT WITH
ONLY THICK CI REMAINING OVER MUCH OF THE AREA. HAVE ONLY MODIFIED
POPS THRU THE REMAINDER OF THE MORNING. STILL A FAIR AMOUNT OF
UNCERTAINTY REGARDING WHERE/WHEN TSRA WILL DEVELOP THIS AFTERNOON.
THE SYNOPTIC CDFNT IS STILL OVER FAR SRN IA INTO FAR NWRN MO.
THERE IS A WRMFNT OVER SERN MO INTO FAR SRN IL. THERE APPEARS TO
ALSO BE SOME WEAK SFC BOUNDARY ACROSS THE NRN HALF OF THE CWA.

LATEST OBJECTIVE ANALYSIS SUGGESTS THE NRN PORTIONS OF THE CWA AS
WELL AS ALL OF SW/SRN IL IS DESTABILIZING QUICKLY WITH TEMPS
RAISING INTO THE MID/UPPER 80S WITH DEWPOINTS IN THE 70S. EXPECT
THE MCV TO CONTINUE TO MOVE ESEWD TODAY/TONIGHT. UNCERTAINTY IS
WITH TIMING/PLACEMENT OF TSRA DEVELOPMENT GIVEN THE NUMBER OF
BOUNDARIES AND AMOUNT OF INSTABILITY WITH NO GOOD FORCING. FURTHER
UPDATES MAY BE NEEDED AS CURRENT TIMING MAY BE TOO SOON...WITH
MORE TSRA POSSIBLE LATER INTO EVENING.

TILLY

&&

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 333 AM CDT MON JUN 17 2013

TSRA OVERNIGHT HAS BEEN STRONGLY BOUNDARY-LED WITH DECENTLY HI CAPE
VALUES IN A WEAK SHEAR AND LO CINH ENVIRONMENT...BUT IT APPEARS THAT
MULTIPLE ITERATIONS OF OUTFLOWS HAVE FINALLY BEGUN TO SHOW
DIMINISHING RETURNS ON WHAT THEY CAN KICK OFF WITH RESPECT TO PCPN
AND ANTICIPATE THIS TREND TO CONTINUE THRU SUNRISE PER THE 4KM ARW
WRF FROM NSSL WHICH SEEMS TO HAVE A REASONABLE HANDLE ON THIS THUS
FAR.  LARGE BOW ECHO CURRENTLY OVER SRN KS AND NRN OK WILL CONTINUE
TO DROP E-SEWD AND MISS US.

SYNOPTICALLY...WE HAVE A STATIONARY WEAK FRONT BISECTING OUR
REGION...FROM SERN KS THRU CNTRL MO JUST S OF KCOU/KJEF AND THRU THE
NRN STL METRO AREA AND HEADING INTO CNTRL IL.  THIS SHOULD COME INTO
PLAY ONCE THE HEATING OF THE DAY ENSUES AND WEAKENING WHAT CAP
MANAGES TO BUILD IN DURING THE MORNING HOURS.  WE ARE STILL LOOKING
AT LIKELY AND HIGHER POPS FROM ROUGHLY THE I-70 CORRIDOR AND S WHERE
SFC FRONT CURRENTLY EXISTS AND IS EXPECTED TO BE AT THAT TIME AS
WELL AND AN UPPER LEVEL DISTURBANCE MOVING THRU THIS AFTERNOON.
PROBABLY WILL SEE ANOTHER ROUND OF PULSE TSRA AS THE CONVECTIVE MODE
DU JOUR WITH WEAK SHEAR PERSISTING WITH DECENTLY HI CAPES OF
2000-3000 J/KG...AND SO ISOLD STRONG-SEVERE NOT OUT OF THE
QUESTION.  ANTICIPATED SLOW MOVING NATURE OF ANY CONVECTION WILL
ALSO MAKE LOCALLY HEAVY RAINFALL A THREAT AS WELL.

MOS TEMPS ONCE AGAIN LOOK TOO WARM FOR THIS DAY MOST PLACES...AND
HAVE UNDERCUT BY ABOUT A CATEGORY...WITH LO 80S IN CNTRL-SERN MO AND
MID 80S ELSEWHERE.

WEAK FRONTAL BOUNDARY SHOULD FINALLY BE MAKING A PUSH TO THE S BY
LATE THIS AFTERNOON AND INTO THIS EVENING...SHUNTING THE TSRA THREAT
FURTHER AND FURTHER INTO SERN MO AND SRN IL...BUT APPEARS WILL BE A
SLOW TRANSITION AT THAT...AND SO HAVE CONTINUED THE TREND OF BACKING
UP POPS A BIT MORE TO THE NW FOR TONIGHT.

TES

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 333 AM CDT MON JUN 17 2013

(TUESDAY - WEDNESDAY)

A RELATIVELY DRY PERIOD WILL FOLLOW WITH SFC HI PRES DOMINATING
TUESDAY AND WEDNESDAY AND NW FLOW ALOFT.  MAX TEMPS BOTH DAYS WILL
BE AT OR JUST BELOW NORMAL.

THE ONE FLY-IN-THE-OINTMENT WILL BE POTENTIAL FOR ISOLD TSRA TO
DEVELOP ALONG WEAK CONVERGENCE GENERATED BY A BACKDOOR CDFNT
DROPPING SWWD FROM THE GREAT LAKES REGION...REACHING CNTRL AND SRN
IL DURING TUESDAY AFTERNOON-EVENING.  DECENT DEEP LAYER SHEAR OF
35-40KTS TO ACCOMPANY THIS.  MOISTURE HOWEVER WILL BE MORE MARGINAL
AND SHOULD LIMIT DEVELOPMENT.  HAVE THROWN IN SLIGHT CHCS FOR MOST
AREAS IN IL FOR THIS TIMEFRAME.

(THURSDAY - EARLY FRIDAY)

THE UPPER LEVEL RIDGE WILL BEGIN TO REBUILD OVER THE HI PLAINS BUT
BEFORE IT GETS TOO STRONG...MODELS HAVE A RIDGE-RUNNER SHORTWAVE
SLIPPING THRU AND AFFECTING OUR AREA DURING THIS TIME ALONG WITH A
SFC WRMFNT GRADUALLY MOVING THRU.  THE END RESULT WILL BE A SCENARIO
STILL WORTHY OF CHC POPS WHICH HAVE BEEN IN THE FCST FOR A FEW DAYS
NOW.  HAVE CONTINUED.  DAYTIME MAX TEMPS WILL EDGE ABOVE NORMAL AS
INFLUENCE OF COOL AIRMASS FADES...WITH READINGS EXPECTED TO BE IN
THE MID-UPR 80S THURSDAY.

(FRIDAY - SUNDAY)

THE UPPER LEVEL RIDGE IS STILL EXPECTED TO MAKE A COMEBACK AND
DOMINATE OUR REGION DURING THE WEEKEND.  BEING THE SECOND HALF OF
JUNE...THAT IS NOT ALL THAT UNUSUAL...WITH WHAT SHOULD BE A VERY
WARM LOWER ATMOSPHERE AND CAPPED...AND SHOULD KEEP PCPN CHCS TO A
MINIMUM OUTSIDE OF ANY UNFORESEEN CONVECTIVE COMPLEXES WHICH WE ARE
UNABLE TO RESOLVE AT THIS TIME.  DAYTIME MAX TEMPS WILL BE SEVERAL
DEGS ABOVE NORMAL...WITH READINGS IN THE LO-MID 90S.  AFTERNOON HEAT
INDICES WILL LIKEWISE BE AROUND 100F...ESPECIALLY FOR CNTRL MO AND
THE STL METRO AREA.

TES

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1225 PM CDT MON JUN 17 2013

ANOTHER COMPLEX FORECAST SITUATION FOR TODAY/TONIGHT. EXPECT
SHRA/TSRA TO IMPACT ALL TERMINALS EXCEPT FOR UIN THIS AFTERNOON
INTO THE EARLY EVENING. WHILE EXACT TIMING IS STILL
UNCERTAIN...HAVE ADDED SHRA WHEN BEST CHANCES ARE EXPECTED...WITH
COVERAGE EXPECTED TO INCREASE THRU THE AFTERNOON AS TSRA MOVE NWD.
SHRA/TSRA THREAT SHUD COME TO AN END EARLY THIS EVE AS THE MCV
MOVES SEWD. KEPT MENTION OF FG FOR TONIGHT...BUT DO NOT HAVE A LOT
OF CONFIDENCE WITH GUIDANCE SUGGESTING DRIER AIR SHUD BE MOVING
INTO THE AREA. FOR TOMORROW...NLY LIGHT WINDS EXPECTED WITH VFR
CIGS.

SPECIFICS FOR KSTL...EXPECT AREA OF SHRA/TSRA CURRENTLY OVER SERN
MO TO INCREASE IN COVERAGE AS THEY MOVE NWD. IF ANY GIVEN CELL
DOES REACH THE TERMINAL DIRECTLY...A BRIEF PERIOD OF MVFR VISBYS
WILL BE POSSIBLE ALONG WITH TS. WILL CONTINUE TO MONITOR AND
UPDATE ASAP IF A MORE WIDESPREAD THREAT DEVELOPS.
OTHERWISE...LIGHT WINDS TONIGHT WITH WINDS BECOMING NRLY ON TUES
WITH VFR CIGS.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 2:50 AM CST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 AM CDT MON JUN 17 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
350 AM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH EARLY THIS EVENING FOR AREAS NEAR
AND SOUTH OF INTERSTATE 70...WITH LESSER CHANCES TO THE NORTH.
THUNDERSTORM CHANCES WILL THEN DIMINISH AT ALL LOCATIONS HEADING
DEEPER INTO TONIGHT. STRONG STORMS WITH HAIL AND GUSTY WINDS ARE
POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN PARTS OF CENTRAL AND
SOUTHERN ILLINOIS TUESDAY AFTERNOON AND EVENING.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TES

In the hours before

Local storm report, Jun 17, 8:10 AM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
910 AM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             3 ESE WASHINGTON        38.54N  90.97W
06/16/2013  E1.25 INCH       FRANKLIN           MO   COCORAHS

            TIME ESTIMATED BY RADAR

&&

TILLY
Special weather statement, Jun 17, 1:23 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
223 PM CDT MON JUN 17 2013

ILZ079-101-172015-
RANDOLPH IL-ST. CLAIR IL-
223 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. CLAIR AND
RANDOLPH COUNTIES UNTIL 315 PM CDT...

AT 217 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
EVANSVILLE...OR 9 MILES SOUTHWEST OF SPARTA...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPARTA...
  BALDWIN...
  TILDEN...
  MARISSA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PHILLIPSON

The radar

The St Louis radar (KLSX), 94 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail. Local standard time, as filed.

Hail, Randolph

When
June 17, 1:33 PM CST
Where
Randolph County, 0.75 mi NNW of Evansville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.090, -89.934

Flash Flood, Madison

When
June 17, 2:35 PM CST to 7:00 PM CST
Where
Madison County, 4.87 mi S of Sebastopol to 1.76 mi ENE of Alhambra
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.650, -89.590

Up to five inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded in Edwardsville. Also, there was at least a foot of water over Illinois Route 143 near intersection with Interstate 70. Several roads in Collinsville were flooded with a couple of vehicles driven into the flood waters. A couple of people had to be rescued from their stranded cars. No injuries were reported.

Flash Flood, St. Clair

When
June 17, 3:20 PM CST to 8:00 PM CST
Where
St. Clair County, 4.45 mi NNE of Summerfield to 0.88 mi ENE of Mascoutah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.660, -89.720

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Missouri Avenue in East St. Louis. Also, the east bound lanes of Interstates 70/55/64 were flooded so the interstate had to be closed for a time. In Lebanon, U.S. Highway 50 near intersection with Illinois Route 4 was closed due to high water.

Flash Flood, Clinton

When
June 17, 4:15 PM CST to 8:30 PM CST
Where
Clinton County, 0.7 mi N of Stolletown to 0.81 mi SW of Beckemeyer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.710, -89.450

Up to three inches fell in a short amount of time causing flash flooding. Several roads were flooded including Illinois Route 127 north of Carlyle and U.S. Highway 50 near Huey.

Flash Flood, Marion

When
June 17, 4:30 PM CST to 8:30 PM CST
Where
Marion County, 1.98 mi SSW of Fairman to 1.73 mi SSW of Centralia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.654, -89.136

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including U.S. Highway 51 just north of Sandoval and Red Stripe Road about a mile and a half southeast of Sandoval.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463336, 463362, 463364, 465937, 465940.